To view this page ensure that Adobe Flash Player version 11.1.0 or greater is installed.
Takotsubo Cardiomyopathy Associated
with Levothyroxine Over-replacement
Ana Margarida Balsa, 1 Ana Raquel Ferreira, 2 Márcia Alves 1 and Joana Guimarães 1
1. Department of Endocrinology, Diabetes and Nutrition, Hospital Centre of Baixo Vouga, Aveiro, Portugal; 2. Department of Cardiology,
Hospital Centre of Baixo Vouga, Aveiro, Portugal
T akotsubo cardiomyopathy (TC) is characterised by acute, transient left ventricular apical ballooning precipitated by emotional or
physiologically stressful stimuli and has been previously associated with Grave’s disease based on a few clinical reports. More
recently, the association with exogenous thyrotoxicosis and radioiodine-induced thyroiditis has also been described. Iatrogenic
hyperthyroidism on patients on levothyroxine replacement therapy for hypothyroidism has not been reported as a cause of TC. The authors
describe two female patients with TC associated with levothyroxine over-replacement. A 74-year-old and a 48-year-old female patient,
medicated with levothyroxine (respectively, 2.27 μg/kg and 1.85 μg/kg) for autoimmune thyroiditis were admitted to our emergency room
with precordial pain. The first had an electrocardiogram with ST-segment elevation in the anterior precordial leads, and the latter had sinus
tachycardia with deep T-wave inversion and QT interval prolongation. Further investigation revealed a mild elevation of cardiac biomarker
levels and severe apical hypokinesis, but no significant coronary lesions on catheterisation. The suppressed thyroid stimulating hormone
(TSH) levels were verified in the cardiac intensive care unit: 0.21 and 0.07 mIU/l (0.35–5.50) respectively. Both patients showed improvement
of the apical hypokinesis on the discharge echocardiogram and normalisation of cardiac biomarker levels. Levothyroxine dose was reduced.
This case report focuses on the cardiovascular risks of thyrotoxicosis, emphasises the importance of correct dose adjustment on patients
under levothyroxine replacement therapy and stresses that TSH should be determined in patients presenting with acute coronary syndrome
and typical findings of TC.
Keywords Thyrotoxicosis, hyperthyroidism, Takotsubo
cardiomyopathy, iatrogenic disease
Disclosure: Ana Margarida Balsa, Ana Raquel
Ferreira, Márcia Alves and Joana Guimarães have no
relevant conflicts of interest to declare. No funding
was received in the publication of this article.
Compliance with Ethics: All procedures were followed
in accordance with the responsible committee on human
experimentation and with the Helsinki Declaration of 1975
and subsequent revisions, and informed consent was
received from the patients involved in this case study.
Authorship: All named authors meet the International
Committee of Medical Journal Editors (ICMJE) criteria
for authorship of this manuscript, take responsibility
for the integrity of the work as a whole, and have
given final approval to the version to be published.
Open Access: This article is published under the
Creative Commons Attribution Noncommercial License,
which permits any non-commercial use, distribution,
adaptation and reproduction provided the original
author(s) and source are given appropriate credit.
Received: 18 October 2016
Accepted: 15 February 1017
Citation: European Endocrinology, 2017;13(1):30–2
Corresponding Author: Ana Margarida Balsa,
Department of Endocrinology, Diabetes and Nutrition,
Hospital Center of Baixo Vouga, Av. Artur Ravara,
3814 Aveiro, Potugal. E: firstname.lastname@example.org
Takotsubo cardiomyopathy (TC), frequently referred as stress-induced cardiopathy, apical
ballooning syndrome or ‘broken heart’ syndrome, is characterised by left ventricular ballooning
and transient systolic dysfunction. The Japanese term ‘takotsubo’ means a trap to catch an
octopus, and its shape resembles this condition’s left ventricular systolic appearance. 1
Clinically, TC can mimic an acute coronary syndrome (precordial pain, ST segment elevation
or T-wave inversion in the electrocardiographic anterior precordial leads, elevation of cardiac
biomarkers), but the segmental motility changes happen in the absence of coronary obstruction. 2
TC is frequently associated with the occurrence of a stressful event, physical or emotional, however,
the pathogenic mechanism is not fully understood. There is growing evidence of occurrence of TC
in patients with thyrotoxicosis, pointing out that this may be a potential precipitating factor. 3
Classically, TC has been mostly classified according to its ventricular involvement (uni- or
biventricular), ballooning pattern (apical, basal, mid-ventricular and localised) and typical or atypical
presentation. 4,5 A new classification has been proposed regarding potential triggers, stating that
secondary forms of TC (including patients with thyrotoxicosis) are associated with a worse long-
term prognosis compared with primary forms. 6
A 74-year-old female patient with history of auto-immune thyroiditis, dyslipidemia and rheumatoid
arthritis, medicated with levothyroxine (2.27 μg/kg), calcium carbonate and cholecalciferol
1,250 mg plus 400 IU id, simvastatin 20 mg id, escitalopram 10 mg id and macrogol 10,000 mg id.
She presented in the emergency room with chest pain with sensation of tightness, nausea and
vomiting, occurring after physical effort and lasting for six hours. She reported increased anxiety
levels and fatigue during the past two weeks, but denied other significant clinical complaints such
as weight loss, tremor, anxiety, sweating, increased appetite or increased bowel movements.
The electrocardiogram (ECG) showed ST-segment elevation in the anterior precordial leads (see
Figure 1) and in the echocardiogram there was significant hypokinesis of the anterior and inferior
portions of the apex with left ventricular systolic dysfunction (left ventricular ejection fraction [LVEF]
43%). Blood tests showed a rise of cardiac biomarkers: troponin value of 7.43 ng/ml (0.00–0.07).
30 TOU C H ME D ICA L ME D IA